Glucagon for Beta Blocker Overdose (By Jean Sun | 14 July, 2016 )


When Should I Use It? For cases of profound beta blocker overdose with clinically significant cardiovascular depression (symptomatic bradycardia, hemodynamic instability).
Since many patients are on both beta blockers and calcium channel blockers, it can sometimes be difficult to tell which was the source of overdose. One hint is that beta blocker overdose tends to be associated with low/normal blood sugar, while Ca-channel blocker overdose is associated with hyperglycemia (this is because Ca-channel receptors are blocked not only in the heart, but also the B-islet cells of the pancreas responsible for insulin secretion). While giving glucagon for Ca-channel blocker overdose is not harmful (and can even serve as a second-line medication), glucagon is much for effective for cases of beta-blocker overdose.
How Much Do I Give? Start with a 50 μg/kg or 5mg IV bolus. Repeat in 5 minutes if there is no effect. If there is an effect, start a 2-5mg/hour IV continuous infusion in 5% dextrose. Titrate up to 10-15mg/hr based on patient response.
How Does It Work? Glucagon activates adenylate cyclase in the myocardium, which increase cAMP production. At high enough concentrations, cAMP activates a non-adrenergic pathway that improves inotropy and chronotropy. In other words, glucagon can improve cardiac contractility and AV conduction by circumventing an existing beta blockade.
What’s the Catch? Glucagon is not a friendly drug. It commonly induces vomiting, which poses an aspiration risk in poorly protected airways. Since severe beta blocker overdose can cause altered mental status, this is a significant side effect to consider. Interestingly, there is also no real proof of effectiveness, due to an absence of robust studies. Most of the “evidence” supporting glucagon use is anecdotal or from case studies. Glucagon can also be difficult to obtain in the necessary dosages at some hospitals. Finally, as we mentioned earlier, many patients take both beta blockers and Ca-channel blockers (as well as other cardiovascular medications), and administering glucagon can distract from other therapies such as high-dose insulin or supportive measures.
Thanks to Dr. Mark Andrae for suggesting this Pearl.

Sitio original: http://sinaiem.org/glucagon-for-beta-blocker-overdose/

Anuncios

One thought on “Glucagon for Beta Blocker Overdose (By Jean Sun | 14 July, 2016 )

Responder

Introduce tus datos o haz clic en un icono para iniciar sesión:

Logo de WordPress.com

Estás comentando usando tu cuenta de WordPress.com. Cerrar sesión / Cambiar )

Imagen de Twitter

Estás comentando usando tu cuenta de Twitter. Cerrar sesión / Cambiar )

Foto de Facebook

Estás comentando usando tu cuenta de Facebook. Cerrar sesión / Cambiar )

Google+ photo

Estás comentando usando tu cuenta de Google+. Cerrar sesión / Cambiar )

Conectando a %s